Juvenile myoclonic epilepsy (JME) is a frequent idiopathic generalised epilepsy syndrome with typical clinical and EEG features that can usually be controlled by valproate monotherapy. JME may be underdiagnosed or misdiagnosed; in the latter case, it may be mistaken for partial epilepsy. The incorrect diagnosis of JME is likely to result in inappropriate therapy, which may, in turn, worsen the seizures. While a number of studies have documented that carbamazepine aggravates idiopathic generalised epilepsy, few have shown a worsening of symptoms following the administration of oxcarbazepine (OXC). We report the case of a 44-year-old male affected by JME in which the inappropriate use of OXC precipitated a dramatic worsening of myoclonic seizures. In this case, video-EEG monitoring documented myoclonic status epilepticus with positive and negative myoclonus, correlating with repetitive, continuous, rhythmic, generalised polyspike-and-wave discharges. This is the first case of myoclonic status epilepticus induced by OXC in a patient with JME which is clearly documented by video-EEG. A review of the literature with regards to OXC-induced worsening of seizures is also presented. [Published with video sequences].